American Journal of Clinical Dermatology

, Volume 13, Issue 1, pp 49–54

Incidence of Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome in an HIV Cohort

An Observational, Retrospective Case Series Study
  • Nicole Mittmann
  • Sandra R. Knowles
  • Marika Koo
  • Neil H. Shear
  • Anita Rachlis
  • Sean B. Rourke
Short Communication

Abstract

Background: The incidence of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) has been reported to be between 0.95 and 1 per 1000 individuals with AIDS. Accessibility to a cohort of individuals with HIV with known drug exposure (including drug, dose, and time of exposure) and collection of adverse-event information may provide an opportunity to determine an incidence rate of SJS and TEN.

Objective: The primary objective of this analysis was to determine the incidence of confirmed SJS and TEN in a cohort of Canadian HIV patients who were receiving HIV and HIV-related medications.

Study Design: This was a retrospective analysis of an HIV cohort.

Patient Population: The Ontario HIV Treatment Network (OHTN) cohort population was eligible for this analysis.

Methods: A search of the OHTN database was conducted to determine whether cases with a diagnosis of SJS or TEN were included. Search terms included ‘TEN,’ ‘SJS,’ ‘epidermal necrolysis,’ and ‘erythema multiforme.’ All SJS and TEN cases recorded in the OHTN database between January 1995 and August 2008 were obtained. Diagnostic criteria for SJS and TEN were established and two reviewers examined the medical records to confirm the SJS or TEN diagnosis. Drug exposure and utilization were documented. Incidence rates for the entire cohort were calculated.

Results: Seventeen cases over seven OHTN study sites were identified from an approximate cohort sample size of 3700. There were 15 men (88%). The mean ±SD age was 51.6 ± 11.3 years and time since HIV diagnosis was 16.1 ± 4.4 years. Only one patient reported experiencing a previous SJS or TEN episode. Of the 17 cases, clinical experts diagnosed five cases as true SJS and/or TEN, two cases were labeled as indeterminant, and the remaining cases were considered not SJS or TEN. Among the confirmed cases, drugs taken included nevirapine, trimethoprim/sulfamethoxazole (cotrimoxazole), stavudine (d4T), and clarithromycin.

Conclusions: The incidence of SJS and/or TEN was 5–7 per 3710 or approximately 1–2 per 1000 individuals in this cohort with HIV. Careful diagnosis of this adverse event is required for an accurate measure of incidence and to avoid false inflation of the incidence.

References

  1. 1.
    Fritsch PO, Ruiz-Maldonado R. Stevens-Johnson syndrome-toxic epidermal necrolysis. In: Freedberg IM, Eisen AZ, Wolff K, et al., editors. Fitzpatrick’s dermatology in general medicine. 5th ed. Toronto (ON): McGraw-Hill, 1999: 644–50Google Scholar
  2. 2.
    Bastuji-Garin S, Rzany B, Stern RS, et al. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol 1993; 129 (1): 92–6PubMedCrossRefGoogle Scholar
  3. 3.
    Roujeau JC, Chosidow O, Saiag P, et al. Toxic epidermal necrolysis (Lyell syndrome). J Am Acad Dermatol 1990; 23 (6 Pt 1): 1039–58PubMedCrossRefGoogle Scholar
  4. 4.
    Schopf E, Stuhmer A, Rzany B, et al. Toxic epidermal necrolysis and Stevens- Johnson syndrome: an epidemiologic study from West Germany. Arch Dermatol 1991; 127 (6): 839–42PubMedCrossRefGoogle Scholar
  5. 5.
    Naldi L, Locati F, Marchesi L, et al. Incidence of toxic epidermal necrolysis in Italy. Arch Dermatol 1990; 126 (8): 1103–4PubMedCrossRefGoogle Scholar
  6. 6.
    Chan HL, Stern RS, Arndt KA, et al. The incidence of erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: a populationbased study with particular reference to reactions caused by drugs among outpatients. Arch Dermatol 1990; 126 (1): 43–7PubMedCrossRefGoogle Scholar
  7. 7.
    Mittmann N, Chan B, Knowles S, et al. Intravenous immunoglobulin use in patients with toxic epidermal necrolysis and Stevens-Johnson syndrome. Am J Clin Dermatol 2006; 7 (6): 359–68PubMedCrossRefGoogle Scholar
  8. 8.
    Revuz J, Penso D, Roujeau JC, et al. Toxic epidermal necrolysis: clinical findings and prognosis factors in 87 patients. Arch Dermatol 1987; 123 (9): 1160–5Google Scholar
  9. 9.
    Schneck J, Fagot JP, Sekula P, et al. Effects of treatments on the mortality of Stevens-Johnson syndrome and toxic epidermal necrolysis: a retrospective study on patients including the prospective EuroSCAR study. J Am Acad Dermatol 2008; 58 (1): 33–40PubMedCrossRefGoogle Scholar
  10. 10.
    Rzany B, Mockenhaupt M, Baur S, et al. Epidemiology of erythema exsudativum multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis in Germany (1990-1992): structure and results of a population-based registry. J Clin Epidemiol 1996; 49 (7): 769–73PubMedCrossRefGoogle Scholar
  11. 11.
    Dan M, Jedwab M, Peled M, et al. Allopurinol-induced toxic epidermal necrolysis. Int J Dermatol 1984; 23 (2): 142–4PubMedCrossRefGoogle Scholar
  12. 12.
    Halevy S, Ghislain PD, Mockenhaupt M, et al. Allopurinol is the most common Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol 2008; 58: 25–32PubMedCrossRefGoogle Scholar
  13. 13.
    Carroll OM, Bryan PA, Robinson RJ. Stevens-Johnson syndrome associated with long-acting sulfonamides. JAMA 1966; 195 (8): 691–3PubMedCrossRefGoogle Scholar
  14. 14.
    Lyell A. Sulfonamides and Stevens-Johnson syndrome [letter]. Lancet 1982; 2 (8313): 1460PubMedCrossRefGoogle Scholar
  15. 15.
    Aguiar D, Pazo R, Duran I, et al. Toxic epidermal necrolysis in patients recieving anticonvulsants and cranial irradiation: a risk to consider. J Neurooncol 2004; 66 (3): 345–50PubMedCrossRefGoogle Scholar
  16. 16.
    Teraki Y, Shibuya M, Izaki S. Stevens-Johnson syndrome and toxic epidermal necrolysis due to anticonvulsants share certain clinical and laboratory featureswith drug-induced hypersensitivity syndrome, despite difference in cutaneous presentations. Clin Exp Dermatol 2009; 35 (7): 723–8CrossRefGoogle Scholar
  17. 17.
    Ward KE, Archambault R, Mersfelder TL. Severe adverse skin reactions to nonsteroidal antiinflammatory drugs: a review of the literature. Am J Health Syst Pharm 2010; 67 (3): 206–13PubMedCrossRefGoogle Scholar
  18. 18.
    Mockenhaupt M, Kelly JP, Kaufman D, et al. The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with nonsteroidal antiinflammatory drugs: as multinational perspective. J Rheumatol 2003; 30 (10): 2234–40PubMedGoogle Scholar
  19. 19.
    Vinod KS, Sethuraman G, Minz A. Stevens-Johnson syndrome, toxic epidermal necrolysis and SJS-TEN overlap: a retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venereol Leprol 2008; 74 (3): 238–40CrossRefGoogle Scholar
  20. 20.
    Mockenhaupt M, Viboud C, Dunant A, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol 2008; 128 (1): 35–44PubMedCrossRefGoogle Scholar
  21. 21.
    Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens- Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995; 333 (24): 1600–7PubMedCrossRefGoogle Scholar
  22. 22.
    Rzany B, Mockenhaupt M, Stocker U, et al. Incidence of Stevens-Johnson syndrome and toxic epidermal necrolysis in patients with the acquired immunodeficiency syndrome in Germany [letter]. Arch Dermatol 1993; 129 (8): 1059PubMedCrossRefGoogle Scholar
  23. 23.
    Saiag P, Caumes E, Chosidow O, et al. Drug-induced toxic epidermal necrolysis (Lyell syndrome) in patients infected with the human immunodeficiencey virus. J Am Acad Dermatol 1992; 26 (4): 567–74PubMedCrossRefGoogle Scholar
  24. 24.
    Carr A, Tindall B, Penny R, et al. Patterns of multiple-drug hypersensitivities in HIV-infected patients. AIDS 1993; 7 (11): 1532–3PubMedGoogle Scholar
  25. 25.
    Rotunda A, Hirsch RJ, Scheinfeld N, et al. Severe cutaneous reactions associated with the use of human immundeficiency virus medications. Acta Derm Venereol 2003; 83 (1): 1–9PubMedCrossRefGoogle Scholar
  26. 26.
    Metry DW, Lahart CJ, Farmer KL, et al. Stevens-Johnson syndrome caused by the antiretroviral drug nevirapine. J Am Acad Dermatol 2001; 44 (2 Suppl.): 354–7PubMedCrossRefGoogle Scholar
  27. 27.
    Warren KJ, Boxwell DE, Kim NY, et al. Nevirapine-associated Stevens- Johnson syndrome [letter]. Lancet 1998; 351 (9102): 567PubMedCrossRefGoogle Scholar
  28. 28.
    Bastuji-Garin S, Fouchard N, Bertochhi M, et al. SCORTEN: a severity-ofillness score for toxic epidermal necrolysis. J Invest Dermatol 2000; 115: 149–53PubMedCrossRefGoogle Scholar
  29. 29.
    U.S. Food and Drug Administration. MedWatch: the FDA safety information and adverse event reporting program [online]. Available from URL: (http://www.fda.gov/Safety/MedWatch/default.htm) [Accessed 2011 Oct 6]
  30. 30.
    Medicines and Healthcare Products Regulatory Agency. Yellow card [online]. Available from URL: (http://yellowcard.mhra.gov.uk/) [Accessed 2011 Oct 6]

Copyright information

© Adis Data Information BV 2012

Authors and Affiliations

  • Nicole Mittmann
    • 1
  • Sandra R. Knowles
    • 2
  • Marika Koo
    • 1
  • Neil H. Shear
    • 3
  • Anita Rachlis
    • 4
  • Sean B. Rourke
    • 5
  1. 1.HOPE Research Centre, Sunnybrook Research InstituteSunnybrook Health Sciences CentreTorontoCanada
  2. 2.Department of PharmacySunnybrook Health Sciences CentreTorontoCanada
  3. 3.Division of DermatologySunnybrook Health Sciences CentreTorontoCanada
  4. 4.Division of Infectious DiseasesSunnybrook Health Sciences CentreTorontoCanada
  5. 5.Ontario HIV Treatment NetworkUniversity of TorontoTorontoCanada

Personalised recommendations